Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 93, NWS Newport/Morehead City, NC

August 15, 20235 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 15, 2023, 5:39 PM EDT for 5 counties in North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2023, 5:39 PM EDT (21:39 UTC)
Expired
Aug 15, 2023, 6:45 PM EDT
In force
66 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beaufort County, NC, Greene County, NC, Lenoir County, NC, Martin County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 93 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2895 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:35 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 15, 3:35 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
335 PM EDT Tue Aug 15 2023

.SYNOPSIS...
A cold front stalls offshore tonight and moves little through
midweek bringing unsettled weather to ENC. High pressure ridge
builds in late this week through the weekend bringing drier
weather to ENC with the potential for a more active pattern by
early next week.

&&

.NEAR TERM /THRU TONIGHT/...
As of 330 PM Tue... Upper level trough slowly makes its way
across the Ohio River Valley and towards the Eastern Seaboard
this evening while at the surface, cold front which is currently
located along the Piedmont continues to push E'wards. High
temps as expected got well into the 90s to near 100 today with
much of the area seeing dewpoints in the mid to upper 70s
bringing dangerous heat to ENC this afternoon as heat indices
getting between 110-120 F for several hours across our inland
zones.

As far as the rest of the afternoon and evening goes, previously
mentioned cold front continues to push E'wards with ongoing
scattered strong to severe thunderstorms ongoing along and out
ahead of this front as well as along the seabreeze. Any storm
that develops along the seabreeze will bring a threat for
frequent lightning and wind gusts in excess of 35-40 mph. Front
will eventually near the coast by Wednesday morning. Mo clear
skies and ample moisture across the area have resulted in
widespread MUCAPE values around 4000-6000 J/kg while 0-6 km bulk
shear has increased closer to 20-30 kts. SSW'rly flow will
continue to pump ample moisture N'wards across the area with the
entire atmospheric column remaining saturated while PWAT's sit
around 2-2.5 inches into Wednesday. Upper level forcing and wind
shear slowly increase with the approach of the aforementioned
cold front this evening. At the same time the ongoing activity
to our west will continue to march east likely reaching our
western zones between 5PM-8PM timeframe. As it enters this
favorable environment, a broken line of thunderstorms some of
which will likely be strong to severe nature will enter into our
CWA bringing a damaging wind and hail threat. There is an
isolated chance across our far NE'rn zones near the Albemarle
sound for a brief tornado or two but this is highly dependent
on how much the winds back in this area out ahead of the
approaching front, if winds remain more SW'rly tonight the
tornado threat will likely not occur.

Severe threat maximizes early this evening with storms waning as
they approach the coast, therefore highest severe threat will
generally be north and west of a Kenansville to Rodanthe line. Heavy
rain and localized flooding will be a concern given the high PW
airmass and efficient moisture convergence ahead of the line of
slowly propagating storms. Temps will finally cool to near climo
levels in rain cooled air, with near 70 interior to mid 70s
coast.

&&

.SHORT TERM /WEDNESDAY/...
As of 330 PM Tue... Unsettled weather persists as the upper
level trough continues its slow progression towards the coast.
S'rly winds will pump moisture N'wards keeping us muggy but
relatively cooler as cloud cover and scattered shower and
thunderstorm activity will finally break our heatwave on
Wednesday as High temps only get into the mid to upper 80s.
POP's will follow a mostly diurnal pattern with activity
remaining sub severe as wind shear quickly fall off behind the
front. However we will still have a threat for flash flooding
across the area as soundings show widespread PWAT's still around
2-2.5 inches especially along the coast with the sounding
saturated through the entire column. SW storm motions will
continue to be roughly oriented along the weak boundary over the
area, and some training of precip is possible, with localized
flash flooding possible, but widespread flooding issues
unlikely. As a result we are in a marginal risk for excessive
rainfall from WPC with the threat primarily confined to areas
along and east of Hwy 17.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Tue...Widespread storms expected Wednesday night
and Thursday as a front lingers near the area, followed by a
drier and warming pattern Thursday through early next week as
high pressure builds in from the west.

Wednesday night and Thursday...Slowly approaching upper trough
axis and quasi-stationary front nearby combine to bring deep
moisture advection Wednesday night and Thursday, with PWAT
values well over 2 inches, possibly approaching 2.5 inches near
the coast. Broad destabilization Wednesday night into Thursday
with DPVA as the upper trough axis approaches. Maintained likely
POPs through much of the period, though the rainfall may come
in several waves with breaks between the waves. SW storm motions
will continue to be roughly oriented along the weak boundary
over the area, and some training of precip is possible, with
localized flash flooding possible, but widespread flooding
issues unlikely. Shear is too limited for any substantial severe
weather threat.

Thursday night through early next week... Heights aloft begin to
rise Thursday night into Friday, with upper subsidence developing,
keeping precip chances limited at least through the weekend. Weak
surface boundary/troughing persists nearby or just inland Friday
before pushing overhead and offshore over the weekend, with near
normal temps persisting. Then, early next week, high pressure slides
overhead and offshore, with temps trending more above normal under
continued weak subsidence aloft.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /Through Wednesday/...
As of 145 PM Tue... A bit of a complicated forecast this
afternoon and evening but general expectations have not changed
much. VFR conditions and a dry forecast are expected over the
next few hours as seabreeze activity will likely be isolated at
best if not non existent today while a SCT deck at about 4 kft
remains in place over ENC. Convection has begun to develop to
the west and given the latest guidance, expectation is for a
broken line of showers and thunderstorms to enter into our
western zones late afternoon/early evening and then across our
eastern zones early to mid evening bringing periods of MVFR/IFR
ceilings/vis at times. Given this, have put in TEMPO TSRA
groups for ISO/PGV between 22Z-01Z and a TEMPO TSRA group for
EWN/OAJ between 00Z-03Z. For now did not include a potential
wind gust as there is still uncertainty with how strong the
storms get but it would not be out of the realm of possibility
for gusts in excess of 30 kts within thunderstorms.

After thunderstorms move through a cold front approaches and
eventually nears the coast by Wed morning. This should in turn
end the precip threat from W-E tonight but ceilings then may
lower down to MVFR/IFR after midnight. Have a SCT deck at 700 ft
after 8Z across ISO/PGV where highest potential is for IFR
ceilings is. VFR conditions then return by Wednesday morning.
Gusty SSW winds will persist today ahead of any tstm activity
with gusts up to 20 kts possible before winds decrease
overnight to light and variable behind the thunderstorm
activity.

LONG TERM /Wednesday night through Sunday/...
As of 4 AM Tue...Primary aviation threat is scattered to
widespread showers and storms Wednesday and Thursday, along with
the threat for locally gusty/erratic winds and frequent
lightning. VFR then prevails Friday into the weekend.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 330 PM Tue... Winds have once again increased across our
waters this afternoon with our coastal waters, Pamlico SOund,
and Croatan/Roanoke SOunds seeing 10-20 kt SW'rly winds with
gusts in excess of 25-30 kts. As a result SCA's are now ongoing
across these waters with SCA's persisting into tonight before
falling off as winds quickly decrease late tonight after a line
of thunderstorms moves across our waters and the gradient
eases. Winds eventually fall to 10-15 kts by about midnight and
remain at 10-15 kts with gusts up to 20 kts through Wednesday.
The ongoing SCA's wil primarily be wind driven as seas will
increase to 4-5 ft with some occasional 6 ft seas possible
especially across the central and S'rn coastal waters this
afternoon and evening. Seas will then fall back to 3-4 ft by
Wednesday morning and remain around these heights given the
weaker winds.

LONG TERM /Wednesday night through Saturday/...
As of 4 AM Tue... Thursday, a wave developing along the front
will tighten the gradient, with gusts 20-25 kt and seas 3-6 ft
expected, with SCAs potentially needed Thursday and/or Thursday
night. Winds become NE but remain light to moderate over the
weekend as the cold front pushes well offshore.

&&

.CLIMATE...
Record High temps for August 15th (Tuesday)

LOCATION       TEMP/YEAR
New Bern         98/1934     (KEWN ASOS)
Cape Hatteras    91/2005     (KHSE ASOS)
Greenville      100/1918     (COOP - Not KPGV AWOS)
Morehead City    92/1984     (COOP - Not KMRH ASOS)
Kinston          96/1997     (COOP - Not KISO AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Excessive Heat Warning until 7 PM EDT this evening for NCZ029-
     044>047-079>081-090>092-094-193>196-198-199.
     Heat Advisory until 7 PM EDT this evening for NCZ203>205.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ135-150-
     152-154-156-158-231.

&&

SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...CQD/CB
AVIATION...CB/RCF
MARINE...CB/RCF
CLIMATE...MHX
Hazardous weather outlook, Aug 15, 4:40 AM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
440 AM EDT Tue Aug 15 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-160845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
440 AM EDT Tue Aug 15 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Scattered strong to severe thunderstorms this afternoon will bring
the threat for damaging wind gusts and locally heavy rainfall and
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread storms with locally heavy rainfall will bring the
continued threat for localized flooding Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-160845-
Ocracoke Island-Hatteras Island-
440 AM EDT Tue Aug 15 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Heat Advisory.

Scattered strong to severe thunderstorms this afternoon will bring
the threat for damaging wind gusts and locally heavy rainfall and
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread storms with locally heavy rainfall will bring the
continued threat for localized flooding Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-160845-
Northern Outer Banks-
440 AM EDT Tue Aug 15 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered strong to severe thunderstorms this afternoon will bring
the threat for damaging wind gusts and locally heavy rainfall and
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread storms with locally heavy rainfall will bring the
continued threat for localized flooding Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-160845-
West Carteret-East Carteret-Coastal Onslow-
440 AM EDT Tue Aug 15 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Excessive Heat Warning.

Scattered strong to severe thunderstorms this afternoon will bring
the threat for damaging wind gusts and locally heavy rainfall and
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread storms with locally heavy rainfall will bring the
continued threat for localized flooding Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 4:16 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
416 PM EDT Tue Aug 15 2023

NCZ045-046-152045-
Washington NC-Tyrrell NC-
416 PM EDT Tue Aug 15 2023

...A strong thunderstorm will impact portions of northeastern
Washington and northwestern Tyrrell Counties through 445 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scuppernong, or 19 miles east of Plymouth, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Woodley, Scuppernong and Creswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3599 7605 3582 7641 3591 7652 3604 7637
TIME...MOT...LOC 2015Z 230DEG 23KT 3590 7641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:30 AM EDTExcessive Heat WarningMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more16 hr
Aug 15, 3:30 AM EDTSmall Craft AdvisoryMHX19 hr
Aug 15, 4:16 PM EDTSpecial Weather StatementMHXTyrrell29 min
Aug 15, 4:20 PM EDTSpecial Marine WarningMHX40 min
Aug 15, 5:48 PM EDTSpecial Marine WarningMHX57 min
Aug 15, 6:41 PM EDTSpecial Marine WarningMHX34 min
Aug 15, 6:43 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Duplin, Greene, Jones, Lenoir and 2 more47 min
Aug 15, 6:54 PM EDTSpecial Marine WarningMHX51 min
Aug 15, 7:11 PM EDTSpecial Weather StatementMHXTyrrell34 min
Aug 15, 7:17 PM EDTSpecial Marine WarningMHX43 min
Aug 15, 7:30 PM EDTSpecial Weather StatementMHXBeaufort, Greene, Jones, Lenoir, Pitt30 min
Aug 15, 7:37 PM EDTSpecial Marine WarningMHX53 min
Aug 15, 7:57 PM EDTSpecial Weather StatementMHXGreene, Pitt33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.